In our last Tuesday Tip we discussed the importance of defining medication errors so that they can be monitored for, reported on, and responded to appropriately. In this week’s Tip we turn our attention to the appropriate actions to take when a medication error occurs:
- Do not panic and do not be embarrassed.
- Do not try to “fix” a missed dose by giving a medication at the wrong time.
- Do not attempt to remedy the situation on your own. Contact your supervisor/nurse immediately.
- Contact the prescribing physician or authorized prescriber to inform him/her that a medication error has occurred. Be sure to inform the prescriber of the name of the resident, the name of the medication, and what kind of error occurred (i.e., too much, wrong medication, etc.)
- Carefully follow whatever instructions the prescriber gives you.
- Follow your community policy regarding notifying the resident’s responsible party.
- Carefully document the medication error, including what the prescriber told you to do, the condition of the resident, and your actions.
- Assist your supervisor in completing an Incident Report.
- If the medication error causes an emergency situation contact 911 before doing anything else.